Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia.

Ahmed Aboraya, Jennifer Schumacher, Ehab Abdalla, James LePage, Melanie McGhee, Deborah Butcher, Holly Griffin, Mohammed Shahda

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

This case report describes an 18-year-old African American male who presented to a state psychiatric facility with symptoms of bizarre behavior, delusions and auditory hallucination. He was diagnosed with schizophrenia and treated with eight days of risperidone followed by five days of olanzapine. During this two-week period, this patient began to develop signs and symptoms of neuroleptic malignant syndrome (NMS). Two weeks after all neuroleptic medications were discontinued, all his vital signs and labs returned to baseline. This case report and others from literature suggest that risperidone and olanzapine may induce NMS in some patients.

Original languageEnglish (US)
Pages (from-to)63-65
Number of pages3
JournalThe West Virginia medical journal
Volume98
Issue number2
StatePublished - 2002

Fingerprint

olanzapine
Neuroleptic Malignant Syndrome
Risperidone
Schizophrenia
Delusions
Vital Signs
Hallucinations
African Americans
Antipsychotic Agents
Signs and Symptoms
Psychiatry

Cite this

Aboraya, A., Schumacher, J., Abdalla, E., LePage, J., McGhee, M., Butcher, D., ... Shahda, M. (2002). Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia. The West Virginia medical journal, 98(2), 63-65.

Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia. / Aboraya, Ahmed; Schumacher, Jennifer; Abdalla, Ehab; LePage, James; McGhee, Melanie; Butcher, Deborah; Griffin, Holly; Shahda, Mohammed.

In: The West Virginia medical journal, Vol. 98, No. 2, 2002, p. 63-65.

Research output: Contribution to journalArticle

Aboraya, A, Schumacher, J, Abdalla, E, LePage, J, McGhee, M, Butcher, D, Griffin, H & Shahda, M 2002, 'Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia.', The West Virginia medical journal, vol. 98, no. 2, pp. 63-65.
Aboraya, Ahmed ; Schumacher, Jennifer ; Abdalla, Ehab ; LePage, James ; McGhee, Melanie ; Butcher, Deborah ; Griffin, Holly ; Shahda, Mohammed. / Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia. In: The West Virginia medical journal. 2002 ; Vol. 98, No. 2. pp. 63-65.
@article{0250a4c5a47a4d66a410cab412611141,
title = "Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia.",
abstract = "This case report describes an 18-year-old African American male who presented to a state psychiatric facility with symptoms of bizarre behavior, delusions and auditory hallucination. He was diagnosed with schizophrenia and treated with eight days of risperidone followed by five days of olanzapine. During this two-week period, this patient began to develop signs and symptoms of neuroleptic malignant syndrome (NMS). Two weeks after all neuroleptic medications were discontinued, all his vital signs and labs returned to baseline. This case report and others from literature suggest that risperidone and olanzapine may induce NMS in some patients.",
author = "Ahmed Aboraya and Jennifer Schumacher and Ehab Abdalla and James LePage and Melanie McGhee and Deborah Butcher and Holly Griffin and Mohammed Shahda",
year = "2002",
language = "English (US)",
volume = "98",
pages = "63--65",
journal = "West Virginia Medical Journal",
issn = "0043-3284",
publisher = "West Virginia State Medical Association",
number = "2",

}

TY - JOUR

T1 - Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia.

AU - Aboraya, Ahmed

AU - Schumacher, Jennifer

AU - Abdalla, Ehab

AU - LePage, James

AU - McGhee, Melanie

AU - Butcher, Deborah

AU - Griffin, Holly

AU - Shahda, Mohammed

PY - 2002

Y1 - 2002

N2 - This case report describes an 18-year-old African American male who presented to a state psychiatric facility with symptoms of bizarre behavior, delusions and auditory hallucination. He was diagnosed with schizophrenia and treated with eight days of risperidone followed by five days of olanzapine. During this two-week period, this patient began to develop signs and symptoms of neuroleptic malignant syndrome (NMS). Two weeks after all neuroleptic medications were discontinued, all his vital signs and labs returned to baseline. This case report and others from literature suggest that risperidone and olanzapine may induce NMS in some patients.

AB - This case report describes an 18-year-old African American male who presented to a state psychiatric facility with symptoms of bizarre behavior, delusions and auditory hallucination. He was diagnosed with schizophrenia and treated with eight days of risperidone followed by five days of olanzapine. During this two-week period, this patient began to develop signs and symptoms of neuroleptic malignant syndrome (NMS). Two weeks after all neuroleptic medications were discontinued, all his vital signs and labs returned to baseline. This case report and others from literature suggest that risperidone and olanzapine may induce NMS in some patients.

UR - http://www.scopus.com/inward/record.url?scp=0036511132&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036511132&partnerID=8YFLogxK

M3 - Article

VL - 98

SP - 63

EP - 65

JO - West Virginia Medical Journal

JF - West Virginia Medical Journal

SN - 0043-3284

IS - 2

ER -